Montana, 2011Flooding in Montana, June 5 to 30, 2011
June 5 to 30, 2011 · NWS GGW · 4 events in 4 counties and zones
Record releases from the Fort Peck Dam with contributing flow from the Milk River combined to produce flooding on the Missouri River. A scheduled release of 65,000 cfs from Fort Peck Dam occurred from June 11 to 14, which exceeded the previous record release of 34,500 cfs.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Record releases from the Fort Peck Dam with contributing flow from the Milk River combined to produce flooding on the Missouri River. A scheduled release of 65,000 cfs from Fort Peck Dam occurred from June 11 to 14, which exceeded the previous record release of 34,500 cfs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 5, 8:23 AM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Jun 5, 8:23 AM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
923 AM MDT SUN JUN 5 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
UPDATE SENT THIS MORNING MAINLY TO TWEAK TEMPERATURES JUST A BIT
AND TO REMOVE SOME MORNING WORDING IN THE ZONE FORECAST PRODUCT.
SOME SPATIAL VARIABILITY WILL EXIST TODAY FOR SUNNY VERSUS PARTLY
CLOUDY SKIES WITH UPPER LEVEL CLOUDS. WITH PEAK HEATING
THIS AFTERNOON AND EVENING...CLOUDINESS WILL INCREASE THE MOST
OVER OUR SOUTHEASTERN ZONES AS CONVECTIVE SHOWERS DEVELOP OVER
SOUTHWESTERN NORTH DAKOTA AND NORTHWESTERN SOUTH DAKOTA. I KEPT
POPS HIGH SILENT THERE...BUT A SPRINKLE OR TWO MAY SNEAK INTO
SOUTHEASTERN WIBAUX COUNTY. BMICKELSON
GOES SATELLITE IMAGERY THIS MORNING REVEALS A STACKED LOW LOCATED
OVER HUDSON BAY. THE CYCLONIC FLOW ALOFT IS MAINTAINING WESTERLY
FLOW ALOFT INTO EASTERN MONTANA. WITH THE STATIONARY BOUNDARY
WELL TO OUR NORTH IN SASKATCHEWAN TODAY WILL BE MOSTLY SUNNY AND
WARM.
THROUGH THE DAY TODAY THE STACKED LOW OFF THE CALIFORNIA COAST
MOVES CLOSER TO THE COAST SENDING MOIST FLOW ALOFT TO THE NORTH.
THE LOW MOVES ONSHORE MONDAY CONTINUING TO DIRECT THIS PACIFIC
MOISTURE NORTH. UPPER FLOW OVER EASTERN MONTANA THEN BEGINS TO
BACK TO THE SOUTHWEST. BY MONDAY EVENING AN INVERTED SURFACE
TROUGH NUDGES NORTH INTO NEMONT PROVIDING SIGNIFICANT INSTABILITY
AS THE FRONT INITIATES THE FIRST ROUND OF RAIN SHOWERS. WITH THE
JET AT THE BASE OF THE TROUGH AIMED DIRECTLY AT NEMONT...QPF
MONDAY NIGHT RANGES FROM A HALF TO AN INCH. ASSOCIATED WITH THIS
STORM ARE STRONG CONVECTIVE PARAMETERS WHICH WILL LEAD TO
THUNDERSTORM ACTIVITY. SOME STORMS IN THE REGION MAY BECOME
SEVERE. SPC SUGGESTS THUNDERSTORM ACTIVITY COULD CONTINUE ALL
NIGHT AND HAS PLACED THE REGION WITHIN THE AREA OF SLIGHT RISK FOR
SEVERE THUNDERSTORMS. THE LOW CENTER TRAVELS NORTHEAST OVER
NEMONT ON TUESDAY BRINGING WITH IT AN ADDITIONAL INCH OR MORE OF
QPF. THIS STORM WILL ADD TO THE CURRENT FLOODING PROBLEMS.
MONDAY NIGHT AND TUESDAY WILL ALSO SEE STRONG EASTERLY WINDS
INITIALLY...25-35KTS...THEN BACKING TO THE NORTHEAST ON TUESDAY AS
THE SURFACE LOW TRACKS OVER THE AREA. A WIND ADVISORY FOR FORT
PECK LAKE WILL LIKELY BE NEEDED.
TEMPERATURES SUNDAY COULD BE THE WARMEST DAY OF THE YEAR SO FAR.
GFS AND NAM GUIDANCE SUGGEST TEMPERATURES IN THE UPPER 70S NEAR
THE INTERNATIONAL BORDER TO THE UPPER 80S SOUTH OF THE YELLOWSTONE
RIVER. INCREASING CLOUDINESS WILL COOL TEMPERATURES SLIGHTLY ON
MONDAY. THEN AS THE STORM MOVES OVER THE AREA HIGHS ON TUESDAY
TEMPERATURES WILL DROP BELOW NORMAL WITH MOST HIGHS IN THE UPPER
60S AND LOWER 70S. SCT
.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
CLOSED UPPER LOW WILL MOVE NORTHEAST FROM EASTERN MONTANA TO
MANITOBA TUESDAY NIGHT. RAIN WILL LINGER MOST OF THE NIGHT. WILL
MAINTAIN LIKELY POPS IN MOST AREAS. SOME MOISTURE WILL LINGER ON WEDNESDAY
WITH A SHORTWAVE MOVING THROUGH THE AREA. WILL MENTION A CHANCE OF
SHOWERS FOR NOW.
MODELS ARE HINTING AT A BREAK IN THE RAIN WEDNESDAY NIGHT AND
THURSDAY MORNING WITH A SHORTWAVE RIDGE AHEAD OF THE NEXT UPPER
LOW THAT MOVES INTO THE AREA THURSDAY NIGHT. NOT SURE AT THIS
POINT IF AN ENTIRE FORECAST PERIOD WILL BE DRY. WILL MAINTAIN A
CHANCE OF SHOWERS FOR NOW.
ECMWF SOMEWHAT FASTER THAN THE GFS IN MOVING THIS LOW THROUGH THE
AREA. WILL MAINTAIN A CHANCE OF SHOWERS FOR THIS SYSTEM THOUGH
SATURDAY. MODELS VARY FROM ZONAL FLOW (ECMWF) TO SW FLOW ALOFT
GOING INTO NEXT SUNDAY. WITH THE POSSIBILITY OF SHORTWAVES IN THE
FLOW AND THE FACT THAT IT HAS BEEN A VERY WET RAINY SEASON SO FAR...WILL
KEEP A CHANCE OF SHOWERS IN THE FORECAST. FORRESTER
&&
.AVIATION...
VFR. UPPER RIDGING AND DRIER AIR MOVING INTO THE REGION SHOULD
KEEP LOW CLOUD DEVELOPMENT REDUCED FOR THE NEXT 24 HOURS. PROTON
&&
.HYDROLOGY...
FOR THE MILK AND MUSSELSHELL BASINS...EXPECT ONGOING FLOODING OF
MAIN STEM RIVERS AND SMALLER STREAMS AND CREEKS DUE TO CONTINUED
RUNOFF FROM RECENT HEAVY RAIN AND MOUNTAIN SNOW-MELT. FLOOD
WARNINGS ARE IN EFFECT.
THE MISSOURI RIVER BELOW FORT PECK DAM WILL SEE A SUBSTANTIAL RISE
IN WATER LEVELS THROUGH THE WEEKEND AND NEXT WEEK DUE TO
INCREASING AMOUNTS OF WATER BEING RELEASED FROM THE FORT PECK
RESERVOIR. A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA.
WIDESPREAD RAIN WILL IMPACT THE AREA BETWEEN MONDAY NIGHT AND
WEDNESDAY WHICH WILL MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH TUESDAY AFTERNOON
FOR CENTRAL AND SOUTHERN VALLEY...WESTERN ROOSEVELT...MCCONE...
RICHLAND...EASTERN ROOSEVELT.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 5, 2:14 AM MST, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 AM MDT SUN JUN 5 2011
MTZ016-017-059-061-060900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
NORTHERN PHILLIPS-NORTHERN VALLEY-
314 AM MDT SUN JUN 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOODING CONTINUES ON SMALL STREAMS IN VALLEY AND PHILLIPS
COUNTIES...AND ALONG THE MILK RIVER FROM JUST BELOW SACO TO THE
CONFLUENCE WITH THE MISSOURI RIVER.
FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASES RELEASES FROM FORT PECK RESERVOIR. THEREFORE A
FLOOD WATCH HAS BEEN ISSUED ON THE MISSOURI RIVER FROM DOWNSTREAM
OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STORM SYSTEM MOVING OVER THE AREA MONDAY NIGHT AND TUESDAY WILL
BRING STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE. A LAKE WINDS ADVISORY WILL LIKELY BE NECESSARY. THE
WIDESPREAD RAIN IMPACTING THE AREA BETWEEN MONDAY NIGHT AND
WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021-022-060900-
PETROLEUM-GARFIELD-
314 AM MDT SUN JUN 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOODING WILL CONTINUE ALONG THE MUSSELSHELL RIVER AND SOME SMALL
STREAMS THROUGH THE WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STORM SYSTEM MOVING OVER THE AREA MONDAY NIGHT AND TUESDAY WILL
BRING STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE. A LAKE WINDS ADVISORY WILL LIKELY BE NECESSARY. THE
WIDESPREAD RAIN IMPACTING THE AREA BETWEEN MONDAY NIGHT AND
WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ020-023-024-062-060900-
WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT-
314 AM MDT SUN JUN 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
FLOODING IS EXPECTED ON THE MISSOURI RIVER AS THE ARMY CORPS OF
ENGINEERS INCREASES RELEASES FROM FORT PECK RESERVOIR. THEREFORE A
FLOOD WATCH HAS BEEN ISSUED OR THE MISSOURI RIVER FROM DOWNSTREAM
OF FORT PECK DAM THROUGH THE NORTH DAKOTA BORDER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STORM SYSTEM MOVING OVER THE AREA MONDAY NIGHT AND TUESDAY WILL
BRING STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE. A LAKE WINDS ADVISORY WILL LIKELY BE NECESSARY. THE
WIDESPREAD RAIN IMPACTING THE AREA BETWEEN MONDAY NIGHT AND
WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018-019-025>027-060-060900-
DANIELS-SHERIDAN-DAWSON-PRAIRIE-WIBAUX-SOUTHWEST PHILLIPS-
314 AM MDT SUN JUN 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A STORM SYSTEM MOVING OVER THE AREA MONDAY NIGHT AND TUESDAY WILL
BRING STRONG WINDS...HEAVY RAINS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE. A LAKE WINDS ADVISORY WILL LIKELY BE NECESSARY. THE
WIDESPREAD RAIN IMPACTING THE AREA BETWEEN MONDAY NIGHT AND
WEDNESDAY WILL LIKELY MAINTAIN THE CURRENT FLOODING AND POSSIBLY
CREATE NEW FLOODING IN SOME AREAS DEPENDING ON HOW MUCH RAIN
FALLS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Roosevelt
- When
- June 5, 1:16 PM MST to June 30, 11:59 PM MST
- Where
- Roosevelt County, 9.5 mi WSW of Wolf Pt to 3.15 mi WSW of Wolf Pt
- Cause
- Planned Dam Release
- Reported by
- Trained Spotter
- Coordinates
- 48.044, -105.838
Minor flooding was occurring at Wolf Point where stages exceeded Flood Stage by about 1.5 feet (estimated from the river gauge at Wolf Point). Flooding of Highway 480 north of the Poplar bridge occurred.
Flood, McCone
- When
- June 5, 1:16 PM MST to June 30, 11:59 PM MST
- Where
- McCone County, 1.52 mi E of Ft Peck Lake Handar to 11.14 mi ESE of Ft Peck Lake Handar
- Cause
- Planned Dam Release
- Reported by
- Trained Spotter
- Coordinates
- 48.017, -106.317
Minor flooding was occurring at Wolf Point where stages exceeded Flood Stage by about 1.5 feet (estimated from the river gauge at Wolf Point).
Flood, Valley
- When
- June 5, 1:16 PM MST to June 30, 11:59 PM MST
- Where
- Valley County, 1.25 mi WSW of Oswego to 3.22 mi WSW of Oswego
- Cause
- Planned Dam Release
- Reported by
- Trained Spotter
- Coordinates
- 48.042, -105.894
Minor flooding was occurring at Wolf Point where stages exceeded Flood Stage by about 1.5 feet (estimated from the river gauge at Wolf Point).
Flood, Richland
- When
- June 5, 1:16 PM MST to June 30, 11:59 PM MST
- Where
- Richland County, 27.23 mi NNW of Enid to 22.58 mi NNW of Enid
- Cause
- Planned Dam Release
- Reported by
- Trained Spotter
- Coordinates
- 48.052, -105.044
Minor flooding was occurring at Wolf Point where stages exceeded Flood Stage by about 1.5 feet (estimated from the river gauge at Wolf Point).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5 to 30, 2011$1.8 million · 1 event
- Hail and Damaging Winds in Texas, June 5, 20113 injured · $97,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$203,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Mississippi, June 5, 20111 injured · $90,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Alabama, June 5, 20111 injured · $68,000 · 1 in hail · 14 events
- Hail in Iowa, June 5, 2011$120,000 · 3 in hail · 10 events
- Hail and Damaging Winds in South Carolina, June 5, 2011$70,000 · 75 kt wind · 18 events
- Lightning Strike in Illinois, June 5, 2011$100,000 · 1 event
- Hail and Damaging Winds in Indiana, June 5, 2011$55,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Tennessee, June 5, 2011$31,000 · 1 in hail · 15 events
- Hail and Damaging Winds in South Carolina, June 5, 20111 injured · 1.75 in hail · 28 events
- Damaging Winds in Kentucky, June 5, 2011$42,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322971, 322972, 322974, 322976.